To detect the presence of an infection caused by toxin-producing Clostridium difficile bacteria
To detect the presence of an infection caused by toxin-producing Clostridium difficile bacteria
When a person has mild, moderate, or severe diarrhea that persists for several days, without another explanation, especially in people who have recently been on antibiotic therapy
A fresh liquid or unformed stool sample is collected in a sterile container. The stool sample should not be contaminated with urine or water. Once it has been collected, the stool should be taken to the laboratory immediately or refrigerated and taken to the lab as soon as possible.
Clostridium difficile (commonly called C. difficile or C. diff) is a type of bacteria that is associated with diarrhea resulting from antibiotic use. C. difficile testing and C. difficile toxin tests identify the presence of these bacteria, genes associated with toxin production, and/or detect the toxins produced by them.
Clostridium difficile has been recently reclassified and renamed as Clostridioides difficile, but since many people still use the former name, it will be used for the purposes of this article.
C. difficile may be present as part of the normal bacterial flora in the digestive tract of up to 65% of healthy infants and 3% of healthy adults. Sometimes, when broad-spectrum antibiotics are used to treat other infections, typically for an extended period, the balance of the normal flora in the digestive tract is disrupted. Normal bacterial flora that are susceptible to the antibiotic are eliminated from the digestive tract, while C. difficile that are resistant to the antibiotic remain and begin to overgrow, or new types (strains) of C. difficile are acquired.
C. difficile usually produced two toxins: toxin A and toxin B. The resulting combination of decreased normal flora, overgrowth of C. difficile, and toxin production can damage the lining of the lower portion of the digestive tract (colon, bowel) and lead to severe inflammation of the colon and prolonged diarrhea. Dead tissue, fibrin, and numerous white blood cells can form a lining over the surface of the inflamed bowel (a pseudomembrane), a condition that is referred to as pseudomembranous colitis.
C. difficile infection is the most common cause of diarrhea in people who develop diarrheal symptoms while hospitalized. C. difficile toxin is detected in the stools of up to 20-30% of those with antibiotic-associated diarrhea and greater than 95% of those with pseudomembranous colitis. While the organism is frequently carried by infants, it does not usually cause diarrhea in this population.
The risk of having symptoms increases with age and increases in those who have weakened immune systems, have acute or chronic colon conditions, have been previously affected by C. difficile, or who have had recent gastrointestinal surgery or chemotherapy. C. difficile-associated diarrhea usually occurs in people who have been taking antibiotics for several days, but it can also occur several weeks after treatment is completed.
C. difficile-associated disease is a spectrum of illness ranging from mild diarrhea to a more severe colitis, or to toxic megacolon or perforated bowel, which can result in sepsis and death. Signs and symptoms may include frequent loose stools, abdominal pain and cramps, nausea, fever, dehydration, fatigue, and high white blood cell count (leukocytosis). Treatment typically involves discontinuing use of the original antibiotic and administering specific oral antibiotic therapy targeting C. difficile. Most people improve as the normal bacterial flora re-colonize the gastrointestinal tract, but about 12-24% of those affected may have a second episode within two months.
Tests to detect Clostridium difficile (C. difficile or C. diff for short), the genes associated with toxin production, and its toxins are used to help diagnose diarrhea and other conditions and complications caused by toxin-producing C. difficile. There are many infectious and non-infectious causes of acute and chronic diarrhea and this testing may be used to help determine the cause.
A number of tests are available to detect C. difficile and to determine if the strain that is present produces toxin.
The Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA) 2017 guideline and the American College of Gastroenterology (ACG) 2013 guideline have both proposed using either a one-step or a multi-step testing process. The one-step process includes:
The multi-step process includes:
Other tests that may sometimes be performed to detect C. difficile include:
C. difficile testing may be ordered when a person hospitalized for more than three days has frequent watery stools, abdominal pain, fever, and/or nausea during or following a course of antibiotics or following a recent gastrointestinal surgery. Testing may be ordered for outpatients when someone develops these symptoms within 6-8 weeks after taking antibiotics, several days after chemotherapy, or when a person has a chronic digestive tract disorder that a healthcare practitioner suspects is being worsened by a C. difficile infection. Tests for C. difficile may be ordered to help diagnose the cause of diarrhea when no other infectious or non-infectious causes have been detected.
When a person treated for antibiotic-associated diarrhea or colitis relapses and symptoms reoccur, C. difficile testing may be ordered to confirm the presence of the toxin. Testing should not be ordered to monitor the effectiveness of treatment or for those who are asymptomatic. A subsiding of symptoms (diarrhea ceases and stools are formed) indicates a cure from infection. Repeat testing for C. difficile after a positive result is not advised and provides no useful clinical information. Molecular tests may remain positive for weeks after someone is cured and asymptomatic.
If tests for C. difficile toxin gene and C. difficile toxin are positive, it is likely that the diarrhea and related symptoms are due to the presence of toxin-producing C. difficile.
A positive result for C. difficile bacteria or C. difficile antigen (GDH) but a negative C. difficile toxin result means that the bacteria are present in the digestive tract but are not producing a detectable level of toxin.
A negative test result for the C. difficile toxin gene likely indicates that the person’s diarrhea and related symptoms are not due to toxin-producing C. difficile.
Negative test results for both the bacteria and the toxin may mean that the diarrhea and other symptoms are being caused by something other than C. difficile. Since the toxin breaks down at room temperature within two hours, a negative result may also indicate that the sample was not transported, stored, or processed promptly. If there is a concern that a stool specimen has not been collected and processed properly, a second specimen may be submitted for testing after discussion with the laboratory.
If a person has positive C. difficile test results, the healthcare practitioner will typically discontinue any antibiotics that the person is taking and prescribe an appropriate treatment of oral antibiotic, such as vancomycin or fidaxomicin, to eliminate the C. difficile bacteria. Recently, so-called stool transplants have been investigated as an effective treatment for people with recurrent C. difficile infections.
An endoscopic procedure can be used to diagnose C. difficile colitis. A specialist (gastroenterologist) can examine the colon and biopsy any characteristic pseudomembranous lesions that may be present.
Diarrhea can be caused by a number of infections and other conditions. It may be due to a pathogenic bacterial infection (commonly caused by Salmonella, Shigella, Campylobacter or Escherichia coli), a viral infection, a parasitic infection, food intolerance, certain medications, chronic bowel disorders such as irritable bowel syndrome (IBS), or malabsorption disorders (such as celiac disease). Diarrhea may also be caused or worsened by psychological stresses.
For Clostridium difficile toxin testing, the sample must be fresh because the toxin will break down in one to two hours and may result in a false-negative test.
Anti-diarrhea medication can slow down the passage of stool through the digestive tract, increasing the length of time that the colon is exposed to the toxin and increasing tissue damage and inflammation.
Yes, if symptoms reoccur shortly after the initial infection, it is generally a case of recurrence of overgrowth and toxin production by the same strain rather than an infection with a new strain. This happens because the normal bacterial flora has not re-colonized the digestive tract yet. A person who has had C. difficile diarrhea may also be at an increased risk of developing a new infection with future courses of antibiotics.
Almost any antibiotic may lead to diarrhea since the drugs alter the normal population of good bacteria in the bowel. Broad-spectrum antibiotics, which kill many different types of bacteria, are more likely to wipe out normal bowel flora and allow C. difficile to overgrow and produce toxin.
This form enables patients to ask specific questions about lab tests. Your questions will be answered by a laboratory scientist as part of a voluntary service provided by one of our partners, American Society for Clinical Laboratory Science. Please allow 2-3 business days for an email response from one of the volunteers on the Consumer Information Response Team.Send Us Your Question